Tetracyclines and Hypoglycaemic agents

Abstract/Summary

A few scattered reports indicate that the hypoglycaemic effects of insulin and the sulphonylureas may sometimes be increased by oxytetracycline, and limited evidence suggests that this may also occur with doxycycline.

Clinical evidence

Insulin or sulphonylureas + tetracyclines

A diabetic, poorly controlled on insulin, needed a marked reduction in his dosage of insulin (from 104 to 62 units daily) in order to control the hypoglycaemia which developed when he was also given 250 mg oxytetracyline four times a day. This reaction was also seen in another patient.

Another report describes marked hypoglycaemia in an elderly patient on tolbutamide when given oxytetracycline. Another study in diabetic subjects similarly showed that oxytetracyclme can reduce blood sugar levels. The hypoglcaemic effects of oxytetracyline has also been demonstrated in dogs. A very brief report describes hypoglycaemia in a patient on insulin when given doxycycline. The half-life of glymidine in man has been shown to be prolonged from 4.6 to 7.6 h by doxycycline, whereas a brief comment in another report suggests that demeclocychne may not affect chlorpropamide.

Biguamdes + tetracyclmes

There are now at least six cases on record of lactic-acidosis in patients on phenformin which was apparently precipitated by the concurrent use of tetracycline.

Importance and management

Information about the interaction between the sulphonylureas or insulin and the tetracyclines is very limited indeed. Concurrent use need not be avoided, but it would be prudent to be on the alert for any signs of hypoglycaemia, particularly with oxytetracycline and doxycycline. Reduce the dosage of the hypoglycaemic agent if necessary Phenformin has been withdrawn because of the high incidence of lactic acidosis but there is nothing to suggest that there is an increased risk if tetracyclmes are given with metformin.